Heat, Cass
- When
- August 7, 10:00 AM CST to 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- AWOS
- Coordinates
- 33.078, -94.344 (the zone’s center; the record gives no point)
An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong sinking motion observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the mid and upper 90s across Northeast Texas and limited mixing of dewpoints observed. Thus, max heat indices ranged from 105 to 109 degrees on August 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 7, 6:01 AM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
701 AM CDT Mon Aug 7 2023
...New AVIATION...
.SHORT TERM...
(Monday through Tuesday)
Issued at 341 AM CDT Mon Aug 7 2023
Four State area readings at 4 a.m. are running in the upper 70s
and lower 80s with a few 84s in east Texas, but the warmest is
86 at Downtown SHV. Our winds are light SW and will be reaching
for 10-15 mph by mid morning the KSHV Doppler radar showing
20-30KT in the low levels all set to mix down. Our dew points are
low to mid 70s with likewise a few exceptions, coolest at 69 in
Gilmer and super muggy 77s at Idabel and El Dorado.
The weak frontal boundary is currently stretched along the OK/TX
Red River and then across the Natural State. We mixed out a bit
yesterday in east TX and while that may happen again if the winds
keep up, the models are backing off on speeds for this afternoon
and turning more due south. However, the nearby frontal boundary
may well pool moisture with lighter winds expected this afternoon
as the boundary makes it's approach. There is a lot going on radar
across N OK right now and outflow will bolster the front a bit
and may present some weak compressional heating for our region.
So, no changes to current posted heat headlines for today,
although we may see some exceptions to how we all end up this mid
to late afternoon. We are still going to be hot along and south
of I-20 with all triple digits on paper. Farther north, some low
to mid 90s are across our northern county tier fringe. The models
have backed off on rain areas overall, but with the heat and the
boundary, we are covered north of I-20 with slight chance and
chance wording for today.
The models remain wettest for us overnight and into Tuesday. So
this last chance with this event is still pretty much on track.
The GFS is showing the most QPF signal this evening and overnight
while the ECMWF likes daybreak on Tuesday. The HRRR looks way to
bleak to even garner a mention right now. So, all we can do is
wait and hope for the best, but cold fronts this time generally
struggle this far south. /24/
&&
.LONG TERM...
(Tuesday Night through Monday)
Issued at 341 AM CDT Mon Aug 7 2023
A very flat upper level ridge will be located south of the region
resulting in a somewhat progressive westerly flow aloft. A surface
trough will be located over West Texas, and a weak frontal boundary
will extend east over Southern Oklahoma and Arkansas from the center
of the low over the Texas Panhandle. A strong upper trough moving
across Nebraska will help to push a cold front southwest towards the
area Wednesday and into Thursday. However, the front is expected to
stall across our northern-most zones by Thursday morning. Large
scale forcing will be far to the north of the forecast area. This
should keep slight chance to low-end chance PoPs confined to
Southeast Oklahoma and portions of Southwest Arkansas for much of
Wednesday. This round of rain chances should end by midnight
Thursday morning.
The surface low will strengthen and move northeast into Oklahoma and
Kansas Wednesday and into Thursday resulting a much stronger surface
pressure gradient. Strong southwesterly winds are likely Wednesday
and especially overnight into Thursday morning. Sustained southerly
winds of 15 to 20 kts with gusts of 25 to 30 kts are possible across
much of the area. Given the continued lack of rain and ongoing
drought conditions, this could lead to elevated fire weather
concerns especially in Deep East Texas despite afternoon minimum
relative humidity values between 35 and 40 percent on Wednesday and
overnight max RHs in the upper 80s to lower 90s. Typically, these
winds and RHs probably wouldn't result in many fire weather issues,
but fuels are critically dry.
The upper level ridge will restrengthen on Friday with its axis
located well to the west over the Rockies. This should keep us on
the periphery of the ridge allowing for the occasional passage of
embedded short-wave troughs in the flow aloft. We'll return to the
pattern of convection originating farther north in Oklahoma and
Kansas bringing some rain chances to Southeast Oklahoma and
Southwest Arkansas Friday through the weekend. Chances for showers
and thunderstorms may increase over much of the area Saturday and
into Sunday as the retrograding ridge allow for an upper level
disturbance to move over Central Arkansas.
Overall, hot conditions will persist along and south of Interstate
20 as daytime high temperatures climb into the triple digits.
Slightly cooler temperatures can be expected farther north with the
increased rain chances and associated cloud cover. Even in the areas
with cooler temperatures, the increased humidity will likely remain
the heat headlines will be needed for most of the area through much
of the long-term period. /CN/
&&
.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT Mon Aug 7 2023
For the ArkLaTex terminals, quiet this morning with S/SW SFC
winds. Models have backed off on overnight convection and the day
looks slow too, but a weak cool front will edge across I-30 and
move down toward I-20 late in the aftn. We are carrying vicinity
TS for KTXK/KELD 18-24Z and plain old shwrs for KSHV/KMLU in mid
aftn through 00-03Z. We will amend for needed tempos late today.
Winds shift to NE or vary down to along I-20, then overnight S/SE
returns. Better rain chances closer in for early Tues more VCTS.
/24/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 102 79 99 80 / 10 20 20 0
MLU 100 76 96 76 / 10 30 40 0
DEQ 93 72 89 75 / 30 50 40 10
TXK 98 76 93 78 / 30 40 40 10
ELD 95 73 89 74 / 20 40 50 10
TYR 103 80 103 80 / 10 10 10 0
GGG 103 79 101 79 / 10 10 10 0
LFK 104 77 103 78 / 0 0 10 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for
ARZ050-051-059>061.
Excessive Heat Warning from noon today to 8 PM CDT this evening
for ARZ070>073.
LA...Excessive Heat Warning from noon today to 8 PM CDT this evening
for LAZ001>006-010>014-017>022.
OK...Heat Advisory from noon today to 8 PM CDT this evening for
OKZ077.
TX...Excessive Heat Warning from noon today to 8 PM CDT this evening
for TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
SHORT TERM...24
LONG TERM....09
AVIATION...24Hazardous Weather Outlook National Weather Service Shreveport LA 621 AM CDT Mon Aug 7 2023 ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-081100- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 621 AM CDT Mon Aug 7 2023 ...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and tonight. Dangerously hot conditions will persist today with daytime high temperatures in the upper 90s to lower 100s and peak heat index values climbing above 110 degrees today. Therefore, an Excessive Heat Warning is in effect from noon today until 8 PM CDT this evening. Isolated to scattered thunderstorms will be possible today and tonight generally along and north of Interstate 20. A couple of storms could be severe. Damaging winds will be primary threats. Hot and dry weather combined with critically dry fuels will result in elevated fire weather conditions across East Texas and portions of Northeast Texas today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Dangerously hot conditions will likely continue Tuesday through Sunday, especially along and south of Interstate 20. Thunderstorms will be possible Tuesday across portions of Louisiana, Southwest Arkansas, and Northeast Texas. A couple of storms could be severe Tuesday across Southwest Arkansas and Northeast Louisiana. Damaging winds will be primary threats. Thunderstorms chances will continue across Southwest Arkansas Wednesday and Friday through Sunday. Rain chances will increase and expand southward to include much of Louisiana and East Texas on Sunday. Hot, dry, and breezy conditions may result in increased fire weather concerns Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight due to the isolated nature of the severe weather threat. ARZ050-051-059>061-OKZ077-081100- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 621 AM CDT Mon Aug 7 2023 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... This Hazardous Weather Outlook is for southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and tonight. Warm temperatures and high humidity will result peak heat index values between 105 and 109 degrees today. Therefore, a Heat Advisory is in effect from noon today until 8 PM CDT this evening. Scattered thunderstorms will be possible today and tonight. A couple of storms could be severe. Damaging winds will be primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions are expected Wednesday through Saturday resulting in heat index values above 105 degrees, and possibly above 110 degrees on Saturday. Thunderstorms will be possible Tuesday through Wednesday, and again Friday through Sunday. A couple of storms could be severe Tuesday. Damaging winds will be primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight due to the isolated nature of the severe weather threat. 09
The national radar mosaic for the moment the first event began.
5 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136562, 1136563, 1136564, 1136565, 1136566.